Arizona, 2014

Damaging Wind in Arizona, July 14, 2014

July 14, 2014 · NWS PSR · 1 event in 1 county or zone

Scattered thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on July 14th, and some of the storms generated strong gusty outflow winds estimated to be in excess of 60 mph. The gusty winds produced isolated instanced of damage, including trees blown over and power lines downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on July 14th, and some of the storms generated strong gusty outflow winds estimated to be in excess of 60 mph. The gusty winds produced isolated instanced of damage, including trees blown over and power lines downed. The storms also led to the issuance of multiple Severe Thunderstorm Warnings for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 14, 3:30 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 14, 3:30 PM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST MON JUL 14 2014

.UPDATE...UPDATED FIRE WEATHER DISCUSSION.

&&

.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. COOLER
TEMPERATURES ARE ALSO FORECAST DUE TO CLOUDS...HUMIDITY...AND
RAINFALL. BY WEDNESDAY...A DRYING AND WARMING TREND IS FORECAST TO
CONTINUE INTO FRIDAY. INCREASED HUMIDITY AND A THREAT OF AFTERNOON
THUNDERSTORMS WILL RETURN MAINLY TO PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA NEXT WEEKEND.

&&

.DISCUSSION...
MID AFTERNOON SATELLITE IMAGERY NOT LOOKING OVERLY PROMISING ACROSS
THE LOWER DESERTS. CU HAVE REPEATEDLY DEVELOPED AND DIED OFF SINCE
NOON AND THE METRO IS VIRTUALLY CLEAR OVERHEAD AS OF 22Z.
TEMPERATURES ALOFT AROUND 500 MB ARE JUST TOO WARM AND PROVIDING
ENOUGH OF A CAP TO INHIBIT CONVECTION. WHILE STORMS STILL HAVE A
GOOD CHANCE TO SURVIVE EAST OF PHOENIX NEAR GLOBE AND TO THE
SOUTHEAST OF THE METRO...THE LOWER DESERTS WILL STRUGGLE TO SEE
WIDESPREAD CONVECTION. GOING TO TRIM POPS SLIGHTLY INTO THE 15-20
PERCENT RANGE. COULD SEE STILL SEE SOME ISOLATED STORMS THAT PRODUCE
GUSTY WINDS AND HEAVY RAIN AROUND THE METRO.

MOISTURE WILL REMAIN IN PLACE ACROSS EASTERN ARIZONA ON TUESDAY
ALTHOUGH SOME DRY AIR WILL ALREADY START MOVING IN FROM THE WEST. AS
TUESDAY\S WEATHER WILL BE HEAVILY DEPENDENT UPON WHAT HAPPENS THIS
EVENING...MADE VERY FEW /IF ANY/ CHANGES TO THE POPS FOR TUESDAY.
MAINTAINING ELEVATED PRECIP CHANCES EAST OF THE COLORADO RIVER
VALLEY ALTHOUGH NOT AS HIGH AS TODAY\S VALUES.

&&

.PREVIOUS DISCUSSION...
TUESDAY...
IN THE UPPER LEVELS...BEHIND THE EXITING INVERTED TROF...MODELS
FORECAST UPPER LEVEL 300/250 MB HIGH CENTERS TO DEVELOP OVER
NORTHEAST AZ BY LATE TODAY...THEN SHIFT TOWARD FLAGSTAFF ON TUESDAY.
MONSOON RESEARCH HAS SHOWN WHEN 300/250 MB HIGH CENTERS
COINCIDE...SIGNIFICANT CONVECTION FAVORS THE EAST THROUGH SOUTH
FLANKS OF THE ANTI-CYCLONIC CIRCULATION. THEREFORE...LARGE
CONVECTIVE STORMS ARE EXPECTED OVER THE EASTERN RIM AND WHITE
MOUNTAINS THIS AFTERNOON. WESTERLY MOVING OUTFLOWS AND CONVECTION
BUILDING ALONG THE OUTFLOWS WILL HAVE A GOOD CHANCE OF DESCENDING
INTO THE LOWER CENTRAL DESERTS BY EVENING... INCLUDING PHOENIX AND
CASA GRANDE. THEREFORE EVENING PRECIP PROBABILITIES WILL BE ELEVATED
ON TUESDAY. AFTERNOON TEMPERATURES WILL ALSO BE COOLER DUE TO
INCREASED HUMIDITY AND CLOUDS.

WEDNESDAY THROUGH FRIDAY...
ALTHOUGH MODELS HAVE A DIFFICULT TIME MODELING THE LIGHT UPPER LEVEL
WIND REGIME DURING THE SUMMER-TIME...THIS FAR OUT THEY SUGGEST BROAD
QUASI-STABILIZING ANTICYCLONIC FLOW ALOFT OVER OUR FORECAST AREA. AT
THE SAME TIME...MODELS FORECAST A SIGNIFICANT DRYING TREND FROM THE
WEST...ALL RESULTING IN AN END TO CONVECTIVE ACTIVITY OVER THE
FORECAST AREA...WITH THE EXCEPTION OF ZONE 24 SOUTHERN GILA COUNTY
EAST OF PHOENIX WED THROUGH FRI.

SATURDAY AND SUNDAY...
MODELS FORECAST A RETURN OF MONSOON MOISTURE FROM MEXICO THIS
PERIOD. A FEW WEAK NORTHWARD UPPER LEVEL PERTURBATIONS FROM MEXICO
ARE POSSIBLE...AND ENOUGH TO INTRODUCE A SLIGHT CHANCE OF LATE
AFTERNOON/EVENING SHOWERS TO THE LOWER CENTRAL AZ DESERTS AND
MOUNTAINS FOR THE WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
LATEST SATELLITE TRENDS SUGGEST THAT INHIBITION IN THE BOUNDARY
LAYER IS CURRENTLY HINDERING STORM DEVELOPMENT IN THE LOWER DESERTS.
HOWEVER...CONDITIONS STILL REMAIN MOIST AND FAVORABLE FOR CONVECTION
IN THE PHOENIX AREA EARLY THIS EVENING. ALTHOUGH ACTIVITY IS NOT
EXPECTED TO BE AS ORGANIZED AS THAT WHICH OCCURRED SUNDAY...ISOLATED
CELLS WITH AVIATION IMPACTS SUCH AS BRIEF GUSTY WINDS AND BLOWING
DUST ARE POSSIBLE...PARTICULARLY AT KIWA.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
AN AREA OF LOW PRESSURE ACROSS THE NORTHERN BAJA PENINSULA WILL
CONTINUE TO GENERATE ISOLATED CONVECTION THROUGH LATE THIS
AFTERNOON...MAINLY ACROSS NORTHERN IMPERIAL COUNTY. AT THE
TERMINALS...THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR GUST FRONT
AT KIPL THROUGH THIS EVENING BUT SOMEWHAT LESS LIKELY AT KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR WILL CONTINUE TO SPREAD EASTWARD THROUGHOUT MUCH OF CNTRL
ARIZONA THURSDAY/FRIDAY. DAYTIME HUMIDITIES OVER THE LOWER DESERTS
MAY FALL AS LOW AS 10 PERCENT WITH THE INTRODUCTION OF DRIER AIR
INTO THE REGION WITH GOOD RECOVERIES OVERNIGHT. THEREFORE...THE BEST
OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS WILL BE RELEGATED BACK TO
THE HIGHER TERRAIN...INCLUDING GILA COUNTY...WITH LITTLE TO NO
CHANCE OF PRECIPITATION IN SOUTHEAST CALIFORNIA THROUGH THIS PERIOD.
WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL AFTERNOON
GUSTS...THOUGH SOME STRONGER GUSTS WILL ACCOMPANY ANY AFTERNOON AND
EVENING THUNDERSTORMS IN GILA COUNTY. FORECAST MODELS INDICATE A
RETURN OF MONSOONAL MOISTURE BACK INTO THE REGION SOMETIME AFTER
SUNDAY...WITH SOME MINOR DIFFERENCES WHEN THE DEEPEST PROFILE WILL
BE OVER THE DISTRICTS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/VASQUEZ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH/NOLTE/MO

In the hours before

Special weather statement, Jul 14, 3:32 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST MON JUL 14 2014

AZZ022>024-142315-
MARICOPA AZ-
332 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 328 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF CAMP CREEK...MOVING SOUTHWEST AT
5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT COLLAPSES
AND DISSIPATES.

LOCATIONS IMPACTED INCLUDE...
   CAMP CREEK...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3403 11200 3403 11195 3402 11186 3400 11170
      3380 11178 3391 11211 3404 11201
TIME...MOT...LOC 2233Z 033DEG 6KT 3400 11186

LEINS
Special weather statement, Jul 14, 3:45 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST MON JUL 14 2014

CAZ031-033-142330-
IMPERIAL CA-
345 PM PDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 430 PM PDT

AT 344 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF ALGODONES DUNES...MOVING
NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN IMPERIAL COUNTY...

LAT...LON 3292 11517 3312 11499 3289 11469 3275 11482
TIME...MOT...LOC 2245Z 127DEG 10KT 3287 11484

WATERS
Special weather statement, Jul 14, 4:37 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
437 PM MST MON JUL 14 2014

AZZ024-150015-
GILA AZ-MARICOPA AZ-
437 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 515 PM MST

AT 432 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PUNKIN CENTER...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SUNFLOWER...
   ROUND VALLEY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3376 11161 3391 11160 3389 11130 3378 11131
TIME...MOT...LOC 2337Z 086DEG 11KT 3384 11140

MCLANE
Special weather statement, Jul 14, 5:11 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST MON JUL 14 2014

AZZ022-023-027-028-150100-
PINAL AZ-MARICOPA AZ-
511 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 600 PM MST

AT 509 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 8 MILES NORTH OF ESTRELLA SAILPORT...MOVING
WEST AT 5 MPH. STORMS ALSO NEAR WINTERSBURG...OVER SOUTH
MOUNTAIN...AND OVER THE ESTRELLA MOUNTAINS.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL MARICOPA COUNTY...
  RURAL NORTHWESTERN PINAL COUNTY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3330 11309 3357 11255 3336 11196 3295 11220
TIME...MOT...LOC 0010Z 109DEG 6KT 3319 11219

WATERS
Special weather statement, Jul 14, 6:18 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST MON JUL 14 2014

AZZ022>024-150200-
MARICOPA AZ-
618 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 615 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CAVE CREEK...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   NEW RIVER...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3392 11185 3375 11193 3378 11229 3405 11216
TIME...MOT...LOC 0119Z 079DEG 10KT 3386 11201

WATERS
Special weather statement, Jul 14, 6:41 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST MON JUL 14 2014

AZZ023-028-150230-
PINAL AZ-MARICOPA AZ-
641 PM MST MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 730 PM MST

AT 640 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SAN TAN MOUNTAIN PARK...MOVING NORTH AT 10
MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   SAN TAN MOUNTAIN PARK...
   BAPCHULE...
   CHANDLER HEIGHTS...
   SEVILLE... QUEEN CREEK AND  SAN TAN VILLAGE MALL...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3331 11190 3332 11161 3284 11153 3283 11154
      3279 11183
TIME...MOT...LOC 0142Z 169DEG 7KT 3313 11171

WATERS

The radar

The Phoenix radar (KIWA), 38 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 14, 7:24 PM MST to 7:30 PM MST
Where
Maricopa County, 2.69 mi WNW of Papago Aaf Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.500, -111.990

Scattered thunderstorms developed across the greater Phoenix area during the evening hours on July 14th, and some of them produced damaging outflow winds estimated to be at least 60 mph. A broadcast media report indicated that both power lines and trees of unknown size were blown down about 2 miles to the southwest of Camelback Mountain. A Severe Thunderstorm Warning was issued for these storms, beginning at 1833MST and continuing until 1930MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526010.